Hail, Gaines
- When
- May 11, 3:30 AM CST to 3:35 AM CST
- Where
- Gaines County, Seagraves
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.930, -102.550
A Pacific cold front moved across west Texas and southeast New Mexico during the overnight hours. Increasing low level moisture convergence along this front and a dryline combined with an approaching mid level shortwave trough to produce severe thunderstorms from the southeast New Mexico plains through portions of the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A Pacific cold front moved across west Texas and southeast New Mexico during the overnight hours. Increasing low level moisture convergence along this front and a dryline combined with an approaching mid level shortwave trough to produce severe thunderstorms from the southeast New Mexico plains through portions of the Permian Basin. Steep lapse rates and modest deep layer shear supported large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 11, 2:43 AM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT WED MAY 11 2011
.UPDATE...
UPDATE TO ADD SEVERE THUNDERSTORM WATCH #277 TO THE FORECAST.
&&
.DISCUSSION...
A PACIFIC FRONT WAS MAKING AN EASTWARD MOVE ACROSS THE CWA EARLY
THIS MORNING AND INCREASING LOW LEVEL CONVERGENCE ALONG A DRYLINE
SITUATED FROM NORTH TO SOUTH ACROSS THE AREA. A MODERATELY
UNSTABLE AIRMASS RESIDED ALONG AND EAST OF THE DRYLINE/FRONT WITH
VERY STEEP LAPSE RATES NEAR 9 C/KM ABOVE IT. A SHORTWAVE TROUGH
WAS EJECTING OVER WEST TEXAS AND SOUTHEAST NEW MEXICO EARLY THIS
MORNING...BUT A MORE POTENT WAVE CAN BE SEEN ON WATER VAPOR
IMAGERY MOVING THROUGH NEW MEXICO. THEREFORE...THINK ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE...SOME OF WHICH COULD BE
SEVERE. WILL SEND UPDATED PRODUCTS SHORTLY. 67
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 87 54 88 57 / 10 0 0 0
CARLSBAD NM 85 54 89 53 / 0 0 0 0
DRYDEN TX 95 65 96 68 / 10 10 10 10
FORT STOCKTON TX 88 59 90 59 / 0 0 0 0
GUADALUPE PASS TX 75 58 81 58 / 0 0 0 0
HOBBS NM 81 50 85 52 / 0 0 0 0
MARFA TX 80 41 82 45 / 0 0 0 0
MIDLAND INTL AIRPORT TX 86 53 89 54 / 0 0 0 0
ODESSA TX 85 55 88 56 / 0 0 0 0
WINK TX 89 52 91 56 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 10 PM
CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
67/21HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT TUE MAY 10 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 136 PM CDT TUE MAY 10 2011 /1236 PM MDT TUE MAY 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...THE STOCKTON PLATEAU...AND THE LOWER TRANS PECOS REGION LATE THIS AFTERNOON THROUGH TONIGHT. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND MOST OF WEST AND SOUTHWEST TEXAS THROUGH THE EARLY EVENING HOURS. THE COMBINATION OF WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY...AND ONGOING EXTREME FIRE DANGER WILL CREATE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD. A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS. WIND SPEEDS OF 35 TO 45 MPH...WITH GUSTS AROUND 60 MPH WILL AFFECT PORTIONS OF THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS LATER TONIGHT. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST AND SOUTHWEST TEXAS WEDNESDAY. WINDY CONDITIONS...LOW RELATIVE HUMIDITY...AND EXTREME FIRE DANGER WILL CONTINUE TO BRING FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD ACROSS ALL BUT THE PRESIDIO VALLEY...BIG BEND AREA...AND TERRELL COUNTY. A RED FLAG WARNING REMAINS IN EFFECT WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS...THROUGH EARLY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING ACROSS THE PORTIONS OF THE PERMIAN BASIN...STOCKTON PLATEAU...AND THE LOWER TRANS PECOS REGION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 AM CDT WED MAY 11 2011 NMZ033-034-TXZ045-050-110700- GAINES-ANDREWS-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY- 117 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING ANDREWS...GAINES AND SOUTHEASTERN LEA COUNTIES UNTIL 200 AM CDT/100 AM MDT/... AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF FRANKEL CITY AT 115 AM CDT/1215 AM MDT/...MOVING NORTHEAST AT 55 MPH. ADDITIONAL STRENGTHENING THUNDERSTORMS WERE LOCATED 14 MILES SOUTH OF ANDREWS...AND 21 MILES SOUTHWEST OF SEMINOLE. THESE STORMS WERE ALSO MOVING NORTHEAST AT 55 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS OVER 55 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 AM CDT WED MAY 11 2011 NMZ029-033-110815- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 133 AM MDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL LEA COUNTY UNTIL 215 AM MDT... A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTH OF HUMBLE CITY AT 131 AM MDT...MOVING NORTHEAST AT 35 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE ALSO LOCATED 10 MILES EAST OF LOVINGTON...AND 10 MILES SOUTHEAST OF LOVINGTON. BOTH OF THESE STORMS WERE MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 55 MPH...HAIL AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL HOBBS 32.73N 103.16W
05/11/2011 M0.75 INCH LEA NM TRAINED SPOTTER
PENNY SIZED HAIL NEARLY COVERING THE GROUND ON THE NORTH
SIDE OF HOBBS.
&&
LINDSEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL HOBBS 32.73N 103.16W
05/11/2011 E1.00 INCH LEA NM TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL REPORTED TO BE ABOUT ONE HALF
INCH DEEP ON THE GROUND.
0307 AM HAIL HOBBS 32.73N 103.16W
05/11/2011 E1.00 INCH LEA NM TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED ON THE NORTH SIDE OF HOBBS.
&&
LINDSEYThe Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 09:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315432.